LIGS

Clostridioides Difficile

Clostridioides Difficile Infection Treatment

Clostridioides difficile infection (CDI, C. difficile, C. diff) is a disease that affects the colon. While it may not be a gastrointestinal condition you’ve heard of, there were 223,900 C. diff hospitalizations in the United States in 2017. It can be life threatening, as there were also 12,800 deaths in 2017, according to the Centers for Disease Control (CDC). C. diff easily spreads from person to person, so it can be quite infectious, especially if persons do not adequately wash their hands with soap and water. Read on to learn more about C. diff, Clostridioides difficile infection treatment, and who is most at risk. 

What Is Clostridioides Difficile Infection?

Clostridioides difficile infection affects the colon (large intestine) and can cause swelling (pseudomembranous colitis). Most often, it is a result of heavy antibiotic therapy for a long period. It is a common gastrointestinal problem for the elderly who are in assisted living, long-term care facilities, or hospitals. However, C. diff is easily spread, and anyone of any age can contract the infection. Those who are immunocompromised or have weakened immune systems also have a predisposition to contract Clostridioides difficile

What Are the Symptoms of Clostridioides Difficile Infection?

The symptoms of Clostridioides difficile infection can appear as soon as the first day antibiotics are taken, but it usually develops within 5 to 10 days of beginning a course of antibiotics. However, C. diff infection can appear up to three months later. Patients may have a mild-to-moderate infection or a severe one, which can be life threatening and requires immediate Clostridioides difficile infection treatment. Mild-to-moderate symptoms include:

  • Tenderness in the abdomen
  • Mild abdominal cramping 
  • Watery diarrhea one to three times per day that is persistent 

If someone has a severe C. difficile infection, symptoms may include:

  • Severe diarrhea, which is watery and occurs over 10 times per day
  • Blood in the stool
  • Unintended weight loss
  • Nausea and vomiting
  • Fever
  • Rapid pulse
  • Severe abdominal cramping
  • Dehydration
  • Increased white blood cell (WBC) count
  • Loss of appetite
  • Abdominal bloating or distention 

In the most severe cases of C. diff infection, onset can be sudden and intense. This type of infection requires immediate Clostridioides difficile infection treatment, as it can cause enlargement of the colon (toxic megacolon) or sepsis. Both of these conditions warrant a hospital stay in the intensive care unit (ICU), according to the Mayo Clinic. 

Causes of Clostridioides difficile Infection

The reason that antibiotic use is a primary cause of C. diff infection is that antibiotics not only target the “bad germs” but the “good germs” as well. In the intestines, the “good germs” disappear, making it more likely to contract C. difficile. Because the contagious germs are in the stool, it is easily spread by unwashed hands and contaminated surfaces. Those in the health care setting have a higher risk of CDI by way of rectal thermometers, bathroom fixtures, bed rails, and toilets. In the health care setting, everything should be fully sanitized. 

The primary cause of C. diff infection is antibiotics, however, the infected person can pass the disease onto others. The infection can be spread by coming into a number of contaminated surfaces. C. difficile can live outside of the body for a long time because it remains dormant and is still infectious. Some contaminated surfaces include:

  • Soil
  • Human or animal feces
  • Contaminated water
  • Contaminated food, particularly meat 
  • Unwashed hands
  • Contaminated surfaces

When a person comes into contact with C. difficile, the bacterium enters the digestive system and revives from a dormant state.

There are also certain risk factors associated with Clostridioides difficile infection that can increase the risk of contracting the disease. The elderly are particularly at high risk. 

Risk factors include:

    • Taking antibiotics; the most common culprits are:
      • Cephalosporins
      • Penicillins
      • Clindamycin
      • Fluoroquinolones
  • Other medications, such as proton pump inhibitors (PPIs), which reduce acid in the stomach
  • Staying in or working in a healthcare facility
    • Having other gastrointestinal disorders or medical problems, such as:
      • Inflammatory bowel disease (IBD)
      • Weakened immune system from chemotherapy
      • Abdominal surgery
      • Chronic kidney disease
  • Being 65 years of age or older

Although researchers are not confident why, women are more likely to contract the disease and need Clostridioides difficile infection treatment than men.

When Do I Need Medical Attention?

Diarrhea is the most common symptom of a Clostridioides difficile infection, and if you have persistent, watery diarrhea (three or more stools per day), you should consult your gastroenterologist for Clostridioides difficile infection treatment. Because diarrhea is also a cause of other gastrointestinal disorders, they may also want to rule out other conditions.

The most common way to diagnose a C. diff infection is with a stool test. However, if your provider suspects a more severe case, they may perform a sigmoidoscopy. This procedure is similar to that of a colonoscopy, however, it only examines the sigmoid (lower) portion of the colon. During the procedure, you will receive anesthesia, and a long, flexible tube is inserted to examine the colon. A small camera is attached to the end of the tube so that your gastroenterologist can get a birds-eye view of the colon.

Treatments for CDI differ on the severity of the case. Treatment in recent years has become more advanced because the clinical practice guidelines for Clostridioides difficile infection in adults and children (2021) were updated by the American College of Gastroenterology, Infectious Diseases Society of America and the Society for Healthcare Epidemiology of America.

Clostridioides difficile infection treatments include:

  • Antibiotics. Your physician will likely discontinue the use of the antibiotic that caused the infection, but other antibiotics can actually treat C. diff infection, such as vancomycin and fidaxomicin.
  • Biologic medication. In people who have recurrent bouts of C. diff infection, the physician may prescribe a monoclonal antibody drug called bezlotoxumab. It is given as a one-time infusion along with another course of vancomycin or fidaxomicin to prevent another bout.
  • Surgery. Surgery is at times utilized in the most serious of cases to remove the affected part of the colon.
  • Fecal microbiota therapy (FMT). This is where a healthy person stool is placed in a colon of a person who had repeated bouts of C. diff infection despite taking special antibiotics. FMT allows for healthy bacteria to begin to grow in the colon again. In controlled clinical trials, it has an 80 to 90 percent efficacy rate. For years, it was considered an experimental treatment for recurrent C. diff infection by the Food and Drug Administration (FDA). Now the FDA has approved two forms of fecal microbiota medications, ReybotaTM and Vowst TM for treatment. 

In many cases, C. diff infection is recurrent and requires additional Clostridioides difficile infection treatment. Your gastroenterologist may try another antibiotic, antibody-based therapy, probiotics, or FMT for Clostridioides difficile infection treatment. 

Scheduling a Consultation with a Gastroenterologist

If you’re experiencing watery, persistent diarrhea, particularly if you have other noticeable symptoms, you should consult a gastroenterologist as soon as possible for Clostridioides difficile infection treatment. To schedule a consultation with Allied Digestive Health, you may call any one of our care centers listed here. Our dedicated and compassionate team provides full, comprehensive healthcare for all of your gastrointestinal issues.